Alert archive / Ohio / Special Weather Statements in 2020

Special Weather Statement, NWS Cleveland, OH

June 21, 2020Lorain County, Ohio

NWS Cleveland, OH issued this special weather statement at Jun 21, 2020, 8:21 PM EDT for Lorain County, Ohio. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 8:21 PM EDT (00:21 UTC)
Expired
Jun 21, 2020, 9:30 PM EDT
In force
69 min
Issued by
NWS Cleveland, OH

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 21 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS81 KCLE 220021
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
821 PM EDT Sun Jun 21 2020

OHZ010-220130-
Lorain-
821 PM EDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LORAIN COUNTY...

At 820 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Milan to near New London. Movement 
was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms. Locally 
heavy rainfall may produce ponding on area roadways. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 4151 8198 4136 8197 4135 8187 4128 8188
      4127 8197 4120 8197 4120 8207 4114 8207
      4114 8217 4111 8217 4107 8233 4143 8235
      4143 8227 4147 8218 4152 8202
TIME...MOT...LOC 0020Z 243DEG 23KT 4134 8267 4131 8254 4113 8243 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jun 21, 7:40 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 21, 7:40 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
740 PM EDT Sun Jun 21 2020

.SYNOPSIS...
A weak shortwave trough will move northeast into Ohio overnight
and linger over northern Ohio Monday. Meanwhile a broad upper
low will swing over the Western Great Lakes Tuesday and linger
through late week. A cold front will move through the area on
Tuesday bringing a change in the airmass.

&&

.NEAR TERM /THROUGH MONDAY/...
Pulse thunderstorms continue across much of the area ahead of an
upper-level short wave trough. Many of these storms have become
strong to severe this afternoon. Much of this convection is tied
to the diurnal cycle and should gradually weaken this evening as
instability decreases.

Original Discussion...
Short fused forecast concerns are potential for thunderstorms
with with heavy downpours and gusty winds possible
today...mainly through sunset. DCAPEs out ahead of this
are in the 1000-1200 J/KG range, so some locally damaging wind
gusts will be possible despite the somewhat weaker wind fields
aloft. Attention then turns to a storm complex over
southwestern Ohio. A MCV will move northeast into the local area
late tonight and overnight. Though expected to be over a
favorable environment this evening, by the time it reaches
northern central and northern Ohio the instability will be
dropping off and mainly elevated convection expected. Models
vary notably with this feature with several completely dissipate
rain coverage overnight, while a few keep some shower activity
overnight. Believe the southern portions of the area will
continue to see some shower activity as increased moisture
advection moves in overnight. The shortwave will linger over the
area become the focus for storm development on Monday. Most of
the guidance favors the best moisture and upper level support
from the I-71 corridor and east. With PWATs around 1.7" can
expect locally heavy rainfall. Increased cloud coverage across
the area will keep temperatures in the lower to mid 80s on
Monday.

As this feature washes out then attention will turn to a
surface moving in from the central plains. There is better
upper jet support aloft and low level convergence for storm
development, however the timing will put it during the overnight
hours Monday into Tuesday. Have increasing pops and will have
to see if any upstream organized convection moves into the
region. Non severe storms anticipated, although there is
stronger flow aloft and a touch of 0-6KM bulk shear to work with
that could lead to some stronger updrafts. Behind this system a
cold front will bring welcome cooler and drier air.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Multiple shortwave disturbances affect our region as their parent
longwave trough aloft overspreads the Great Lakes region generally
from the northwest. At the surface, a low should be centered near
northern Lake Huron at daybreak Tuesday and move to near James Bay
by daybreak Thursday. A surface cold front trailing this low should
sweep east through our CWA late Tuesday afternoon through evening.
Behind the front, a surface high pressure ridge should build up the
Ohio Valley and into the eastern Great Lakes region. Multiple rounds
of showers and thunderstorms are possible through the period;
especially along and ahead of the aforementioned cold front. Model
guidance continues to suggest appreciable instablilty and vertical
wind shear in the warm sector may allow some storms to become strong
to perhaps severe on Tuesday. Prior to the cold frontal passage, it
will remain muggy with afternoon highs reaching the upper 70's to
lower 80's on Tuesday. It will be cooler and somewhat less humid
Tuesday night through Wednesday night. Overnight lows should reach
the mid 50's to mid 60's, while afternoon highs should reach the mid
70's to perhaps 80 degrees on Wednesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Occasional showers and thunderstorms remain possible Thursday and
Thursday night as the longwave trough and embedded shortwave
disturbances translate slowly from the Great Lakes region and
vicinity toward eastern Canada and the northeast United States.
Afternoon highs should reach the mid 70's to lower 80's on Thursday,
while Thursday night's lows should reach the mid 50's to mid 60's.
At this point, odds favor dry weather over showers/storms on Friday
as a shortwave high pressure ridge builds from the west. Afternoon
highs should reach the upper 70's to mid 80's, with the warmest
readings likely occurring inland from Lake Erie. Showers and
thunderstorms should become more probable and widespread Friday
night through the upcoming weekend as the next longwave trough and
embedded shortwave disturbances overspread our CWA from the Upper
Midwest and western Great Lakes. Overnight lows should reach the
60's to perhaps 70 degrees Friday night and Saturday night.
Afternoon highs should mainly reach the 80's Saturday and Sunday.
Humidity will increase gradually through the period as a low-level
return flow of moisture from the Gulf of Mexico becomes
reestablished over our region.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Scattered thunderstorms expected to continue for a few more
hours this evening after 00Z with mainly VFR to follow for the
overnight period. Widespread rain showers expected Monday
morning with additional thunderstorm development at most eastern
TAF sites (KCLE, KCAK, KYNG, and KERI) Monday afternoon.

Outlook...Periods of non-VFR possible Monday and through
Tuesday with scattered thunderstorms.

&&

.MARINE...
Low pressure moves northeastward from near James Bay to northern
Quebec through Monday, dragging a weak cold front toward Lake Erie.
This front should dissipate before reaching the lake tonight. Winds
trend light and variable and waves should be one foot or less
through Monday. On Monday night, winds should become southerly at
about 5 to 10 knots with waves no larger than two feet. Another low
should track northeastward across the central Great Lakes on Tuesday
and drag a cold front eastward across Lake Erie Tuesday afternoon
and evening. 10 to 15 knot winds shift from southerly to westerly
with the passage of the front as waves trend 1 to 3 feet. Behind the
front, a high pressure ridge should build gradually up the Ohio
Valley and over Lake Erie Tuesday night through Friday. Winds will
trend 10 to 15 knots and back gradually from westerly to
southwesterly. Waves should continue to trend 1 to 3 feet, but waves
up to 4 feet are possible in the open waters of the central and
eastern basins.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jamison
NEAR TERM...Jamison/Saunders
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Saunders
MARINE...Jaszka
Hazardous weather outlook, Jun 21, 4:24 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
424 PM EDT Sun Jun 21 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-222030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
424 PM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 21, 6:21 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
621 PM EDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             5 E BAINBRIDGE          41.39N 81.24W
06/21/2020  E0.75 INCH       GEAUGA             OH   PUBLIC

            PEA TO PENNY-SIZED HAIL.

&&

PS
Local storm report, Jun 21, 6:26 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             4 NNW MANTUA            41.34N 81.25W
06/21/2020  E0.70 INCH       PORTAGE            OH   PUBLIC

            PEA TO DIME-SIZED HAIL IN MANTUA TOWNSHIP.

&&

PS
Local storm report, Jun 21, 6:39 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     5 NNW HIRAM             41.37N 81.19W
06/21/2020                   GEAUGA             OH   BROADCAST MEDIA

            TREE DOWN ON SHAW ROAD IN AUBURN.

&&

PS
Special weather statement, Jun 21, 7:01 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
701 PM EDT Sun Jun 21 2020

OHZ008-018-019-027>030-037-220000-
Crawford-Seneca-Wyandot-Huron-Richland-Sandusky-Ashland-Morrow-
701 PM EDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HURON...
RICHLAND...SENECA...ASHLAND...WESTERN SANDUSKY...NORTHERN WYANDOT...
NORTHEASTERN MORROW AND CRAWFORD COUNTIES...

At 701 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Riegel to near Chatfield to 6
miles west of Loudonville. Movement was northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4099 8346 4101 8342 4150 8341 4106 8243
      4106 8217 4100 8217 4099 8213 4067 8213
      4067 8222 4057 8222 4056 8233 4057 8234
      4059 8282 4064 8287 4070 8286 4070 8294
      4081 8305 4091 8348
TIME...MOT...LOC 2301Z 220DEG 20KT 4107 8340 4088 8294 4060 8235
Local storm report, Jun 21, 7:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 SW PIGEON CREEK       41.09N 81.70W
06/21/2020                   MEDINA             OH   FIRE DEPT/RESCUE

            TREE BLOCKING SR-162 AT BURDETT ROAD.

&&

PS
Special weather statement, Jun 21, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
821 PM EDT Sun Jun 21 2020

OHZ010-220130-
Lorain-
821 PM EDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LORAIN COUNTY...

At 820 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milan to near New London. Movement
was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms. Locally
heavy rainfall may produce ponding on area roadways.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4151 8198 4136 8197 4135 8187 4128 8188
      4127 8197 4120 8197 4120 8207 4114 8207
      4114 8217 4111 8217 4107 8233 4143 8235
      4143 8227 4147 8218 4152 8202
TIME...MOT...LOC 0020Z 243DEG 23KT 4134 8267 4131 8254 4113 8243

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:07 PM EDTSpecial Marine WarningCLE83 min
Jun 21, 8:30 PM EDTSpecial Weather StatementCLEAshland, Holmes, Richland, Wayne60 min
Jun 21, 9:02 PM EDTFlash Flood WarningCLEHolmes5 hr
Jun 21, 9:35 PM EDTSpecial Weather StatementCLEMedina, Stark, Summit, Wayne55 min
Jun 21, 10:04 PM EDTAreal Flood AdvisoryCLEMedina, Wayne4 hr
Jun 22, 12:19 PM EDTAreal Flood AdvisoryCLEPortage3 hr
Jun 22, 12:50 PM EDTSpecial Weather StatementCLEMahoning40 min
Jun 22, 1:17 PM EDTTornado WarningCLEMahoning, Trumbull28 min
Jun 22, 1:45 PM EDTSpecial Weather StatementCLETrumbull45 min
Jun 22, 1:21 PM EDTSpecial Weather StatementCLEErie39 min
Jun 22, 2:27 PM EDTSpecial Weather StatementCLECrawford63 min
Jun 22, 3:26 PM EDTSpecial Weather StatementCLECrawford, Erie64 min

Nearby

Special Weather Statements in Ohio, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.